Illinois, 2009Damaging Winds and Lightning Strike in Illinois, August 17, 2009
August 17, 2009 · NWS ILX · 5 events in 3 counties and zones
An upper-level impulse in conjunction with a slow-moving cold front triggered scattered thunderstorms across central Illinois during the afternoon of August 17th. Despite modest instability, a few of the storms became severe and produced gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $42,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level impulse in conjunction with a slow-moving cold front triggered scattered thunderstorms across central Illinois during the afternoon of August 17th. Despite modest instability, a few of the storms became severe and produced gusty winds. One thunderstorm in Springfield produced a lightning strike which damaged a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 17, 11:34 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 17, 11:34 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1234 PM CDT MON AUG 17 2009
.DISCUSSION...
ISSUED 1012 AM CDT MON AUG 17 2009
FIRST BATCH OF RAIN HAS BEEN STEADILY DIMINISHING...AND IS LOCATED
JUST EAST OF I-55. REGIONAL RADAR MOSAICS CONTINUE TO SHOW
ANOTHER LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHERN THIRD OF MISSOURI.
MAIN CONCERN FOR TODAY INVOLVES RAIN CHANCES AND TEMPERATURES.
LATEST VISIBLE SATELLITE IMAGERY SHOWING SOME BREAKS IN THE CLOUD
COVER MOVING INTO WEST CENTRAL ILLINOIS. TEMPERATURES IN THE
WESTERN CWA CURRENTLY ONLY IN THE LOWER 70S BUT HAVE THE POTENTIAL
TO REBOUND QUICKLY IN THE SHORT TIME AVAILABLE BEFORE THE CLOUDS
REDEVELOP. EARLY MODELS CONTINUE TO SHOW THE RAIN SHIELD IN
MISSOURI PUSHING EASTWARD...ALBEIT IN A BIT OF A MORE WEAKENED
STATE. MEANWHILE...CLEARING SKIES ACROSS THE SOUTHEAST CWA WILL
LEAD TO MORE INSTABILITY IN THAT AREA...WITH THE NEW NAM BRINGING
CAPES UP TO AROUND 2500 J/KG WITH LITTLE CIN BY MID AFTERNOON.
OUTFLOW BOUNDARY FROM EARLIER RAIN AREA HAS ALREADY BEGUN TO FIRE
SCATTERED CONVECTION ALONG A DANVILLE TO BELLEVILLE LINE.
WILL MAKE NO CHANGES TO THE FLOOD WATCH AT THIS TIME...AS MORNING
PRECIP REPORTS INDICATE 1 TO 3 INCHES OF RAIN HAS FALLEN WEST OF A
GALESBURG TO SPRINGFIELD LINE. WILL NOT MAKE ANY CHANGES TO THE
ZONES EITHER AT THE MOMENT...ALTHOUGH HOURLY GRID UPDATES HAVE
ALREADY BEEN SENT.
GEELHART
&&
.AVIATION...
ISSUED 1233 PM CDT MON AUG 17 2009
MAIN CONCERNS FOR THIS TAF PERIOD INVOLVE THE FIRST 6-9 HOURS OF
THE FORECAST. AREA OF SHOWERS AND THUNDERSTORMS IN MISSOURI IS
PUSHING EASTWARD...AHEAD OF A SLOW MOVING COLD FRONT. TRIED TO
TIME THE MVFR CONDITIONS TO A 3-4 HOUR PERIOD DUE TO LOWER
VISIBILITIES AND CEILINGS. BULK OF SHOWERS/STORMS SHOULD BE EAST
OF THE TAF SITES BY 00Z...BUT WILL LINGER NEAR KCMI FOR A COUPLE
MORE HOURS.
AFTERWARD...HAVE SOME CONCERNS FOR MVFR VISIBILITIES OVERNIGHT AS
WINDS BECOME LIGHT. POTENTIAL EXISTS FOR ANOTHER ROUND OF
SHOWERS/STORMS TUESDAY MORNING...BUT THIS IS CURRENTLY FORECAST BY
THE MODELS TO REMAIN JUST SOUTH OF THE TAF SITES.
GEELHART
&&
.PREV DISCUSSION...
ISSUED 242 AM CDT MON AUG 17 2009
AN EXTENDED PERIOD OF WET WEATHER IS IN STORE ACROSS CENTRAL
ILLINOIS...WITH DAILY RAIN CHANCES FROM TODAY THROUGH THURSDAY.
06Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM THE UPPER
PENINSULA OF MICHIGAN SOUTHWESTWARD INTO EASTERN KANSAS. VERY MOIST
AIRMASS IN PLACE AHEAD OF THE BOUNDARY...AS EVIDENCED BY DEWPOINTS
AROUND 70 DEGREES AS FAR NORTH AS EASTERN WISCONSIN. MCS HAS
DEVELOPED AHEAD OF THE FRONT ACROSS NORTHWEST ILLINOIS/NORTHERN
MISSOURI AND IS BEGINNING TO PUSH E/NE INTO WEST-CENTRAL ILLINOIS.
ALOFT...DEEP UPPER LOW IS SPINNING OVER SOUTHERN MANITOBA...WHILE
BROAD SOUTHWESTERLY FLOW PREVAILS ACROSS THE PLAINS AND MIDWEST.
SHORT TERM...TODAY THROUGH WEDNESDAY
THUNDERSTORMS WILL CONTINUE TO BUILD ALONG NOSE OF 30KT LLJ EARLY
THIS MORNING...THEN SLOWLY MOVE EASTWARD INTO CENTRAL ILLINOIS.
LOCALLY HEAVY RAINFALL WILL BE LIKELY WITH THESE STORMS...ESPECIALLY
ACROSS LOCATIONS WEST OF I-55. ADDITIONAL SHOWERS/STORMS WILL BLOSSOM
AS THE DAY GOES ON...WITH POTENTIAL FOR SEVERE WEATHER DEVELOPING
ALONG OUTFLOW BOUNDARY LEFT BEHIND BY MORNING CONVECTION. EXACT
LOCATION OF THIS MESOSCALE BOUNDARY AND EXTENT OF DESTABILIZATION
REMAIN IN QUESTION...HOWEVER HEAVY RAIN THREAT IS APPARENT. BASED
ON RADAR TRENDS AND 00Z NAM-WRF OUTPUT...WILL INCREASE POPS TO
CATEGORICAL ALONG AND NORTH OF I-72 TODAY...WITH LIKELY OR HIGH
CHANCE POPS FURTHER SOUTH TOWARD I-70.
MODELS SUGGEST EMPHASIS FOR HEAVY RAIN WILL BEGIN TO SHIFT
SOUTHWARD TONIGHT...AS AFTERNOON/EVENING CONVECTION SINKS
SOUTHEASTWARD INTO SOUTHERN ILLINOIS. WILL CARRY LIKELY POPS
DURING THE EVENING...DROPPING TO CHANCE POPS AFTER MIDNIGHT. EVEN
THOUGH SYNOPTIC COLD FRONT NEVER CLEARS THE AREA...MAIN FOCUS FOR
CONVECTION ON TUESDAY WILL BE ALONG OLD OUTFLOW BOUNDARY FROM THE
PRIOR NIGHTS STORMS...WHICH WILL LIKELY LIE SOMEWHERE IN THE OHIO
RIVER VALLEY. WILL THEREFORE REMOVE RAIN CHANCES ACROSS THE
NORTHERN KILX CWA TUESDAY/TUESDAY NIGHT...WITH LOW POPS CONTINUING
FURTHER SOUTH. NEXT UPPER WAVE APPROACHES FROM THE WEST ON
WEDNESDAY...ONCE AGAIN ACTIVATING THE STALLED FRONTAL BOUNDARY
ACROSS CENTRAL ILLINOIS. WILL THEREFORE CARRY 40 POPS ACROSS THE
BOARD.
LONG TERM...THURSDAY THROUGH SUNDAY
A STRONG UPPER LOW DIVING SOUTHEASTWARD OUT OF CANADA WILL PUSH A
STRONG COLD FRONT TOWARD CENTRAL ILLINOIS WEDNESDAY NIGHT INTO
THURSDAY. MODELS HAVE CONSISTENTLY SHOWN THIS FEATURE FOR THE PAST
SEVERAL RUNS...SO CONFIDENCE IS GROWING THAT AN ENHANCED CHANCE
FOR SHOWERS/STORMS EXISTS DURING THIS TIME FRAME. WILL MAINTAIN
LIKELY POPS ALONG AND WEST OF I-55 WEDNESDAY NIGHT...THEN FURTHER
EAST ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS ON THURSDAY. FRONT
WILL QUICKLY CLEAR THE AREA THURSDAY AFTERNOON...RESULTING IN
COOLER AND DRIER CONDITIONS THURSDAY NIGHT THROUGH NEXT WEEKEND.
BARNES
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-
036>038-040>043-047>051.
&&
Hazardous weather outlook, Aug 17, 10:47 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT MON AUG 17 2009
ILZ027>031-036>038-040>043-047>051-181200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1147 AM CDT MON AUG 17 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...ALONG AND WEST OF I-55.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORM CHANCES WILL PERSIST INTO TONIGHT...AS A SLOW MOVING
FRONTAL BOUNDARY PUSHES INTO THE REGION. HEAVY RAINFALL IS POSSIBLE
WITH THE STRONGER STORMS AND THIS MAY POSE A THREAT OF FLASH
FLOODING. HOWEVER...SEVERE THUNDERSTORM CHANCES ARE LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SLOW MOVING FRONTAL BOUNDARY AND A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO BRING PERIODIC CHANCES OF
THUNDERSTORMS TO THE REGION FROM TUESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION THROUGH TONIGHT IS NOT ANTICIPATED AT THIS
TIME.
ILZ044>046-052>057-061>063-066>068-071>073-181200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
1147 AM CDT MON AUG 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHEAST ILLINOIS...EAST OF I-55.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH
TONIGHT...AS A SLOW MOVING FRONTAL BOUNDARY PUSHES INTO THE REGION.
HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER STORMS. SOME OF THE
THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL AS WELL...BUT NO
WIDESPREAD SEVERE WEATHER IS CURRENTLY EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SLOW MOVING FRONTAL BOUNDARY AND A SERIES OF UPPER LEVEL
DISTURBANCES WILL CONTINUE TO BRING PERIODIC CHANCES OF
THUNDERSTORMS TO THE REGION FROM TUESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED THROUGH TONIGHT.
GEELHART
In the hours before
Local storm report, Aug 17, 9:36 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1036 AM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SW ATHENS 39.94N 89.75W
08/17/2009 M1.54 INCH MENARD IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN 2 N ATHENS 39.99N 89.72W
08/17/2009 M1.74 INCH MENARD IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN JACKSONVILLE 39.73N 90.23W
08/17/2009 M1.90 INCH MORGAN IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN LEWISTOWN 40.40N 90.16W
08/17/2009 M1.58 INCH FULTON IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN MARIETTA 40.50N 90.39W
08/17/2009 M2.10 INCH FULTON IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN 2 SW PETERSBURG 39.99N 89.88W
08/17/2009 M2.53 INCH MENARD IL CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN WINCHESTER 39.63N 90.46W
08/17/2009 M3.02 INCH SCOTT IL CO-OP OBSERVER
24-HOUR TOTAL
0200 AM HEAVY RAIN BROADLANDS 39.91N 88.00W
08/17/2009 M2.81 INCH CHAMPAIGN IL MESONET
COCORAHS REPORT
0800 AM HEAVY RAIN 3 SW EMDEN 40.27N 89.53W
08/17/2009 M2.04 INCH LOGAN IL MESONET
24-HOUR TOTAL. COCORAHS REPORT
0900 AM HEAVY RAIN 5 NW ATLANTA 40.31N 89.30W
08/17/2009 M2.00 INCH LOGAN IL MESONET
COCORAHS REPORT
0600 AM HEAVY RAIN MURRAYVILLE 39.58N 90.25W
08/17/2009 M1.91 INCH MORGAN IL MESONET
COCORAHS REPORT
0630 AM HEAVY RAIN WAVERLY 39.59N 89.95W
08/17/2009 M1.55 INCH MORGAN IL MESONET
COCORAHS REPORT
&&
GEELHARTThunderstorm Wind, Cass
- When
- August 17, 1:46 PM CST to 1:47 PM CST
- Where
- Cass County, Bluff Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.980, -90.350
A tree was blown down in Bluff Springs.
Thunderstorm Wind, Cass
- When
- August 17, 1:55 PM CST to 1:56 PM CST
- Where
- Cass County, Virginia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.950, -90.220
A tree was blown down in Virginia.
Thunderstorm Wind, Logan
- When
- August 17, 2:56 PM CST to 2:57 PM CST
- Where
- Logan County, New Holland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.180, -89.580
A power line was blown down in New Holland.
Thunderstorm Wind, Logan
- When
- August 17, 3:20 PM CST to 3:21 PM CST
- Where
- Logan County, 0.8 mi N of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 40.162, -89.371
A 2-foot diameter tree was blown onto a house in Lincoln. The tree was partially dead.
Lightning, Sangamon
- When
- August 17, 3:30 PM CST
- Where
- Sangamon County, 1.21 mi ENE of Mildred
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 39.778, -89.629
A house in the city of Springfield was struck by lightning, which caused a fire in the upper level of the structure. Four people were in the house, but they all escaped without injury. The damage was confined to the attic and rooms on the second floor of the house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 17 to 18, 2009$900,000 · 1.25 in hail · 15 events
- Damaging Wind in Michigan, August 17, 2009$250,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 17, 2009$6,000 · 4 in hail · 39 events
- Tornado and Hail in Colorado, August 17, 2009$15,000 · EF0 · 30 events
- Hail in Colorado, August 17, 20092.5 in hail · 21 events
- Hail and Damaging Winds in Kansas, August 17, 20091 injured · $10,000 · 1.75 in hail · 10 events
- Hail and Lightning Strike in Kansas, August 17, 20091 injured · 1 in hail · 2 events
- Hail and Damaging Winds in Virginia, August 17, 2009$9,000 · 1 in hail · 6 events
- Flash Flooding in Kansas, August 17, 20095 events
- Hail in New Mexico, August 17, 20092 in hail · 4 events
- Hail in Oklahoma, August 17, 20091.5 in hail · 4 events
- Flash Flooding and Damaging Wind in Missouri, August 17, 200952 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192274, 192275, 192276, 192277, 195149.